Heroin Abuse Signs
Heroin is an illegal drug that doctors classify as an opiate. They work on the opiate receptors in the brain, which relieves pain as well as causing feelings of sedation. A person’s arms and legs get heavy and they experience feelings of euphoria that can easily become addictive. While few people start using heroin with the intent of becoming addicted, the intense rush and experience of using heroin can cause addiction to occur.
Using heroin can cause distinct symptoms that another person may be able to recognize in another person. Some of the physical signs of heroin abuse include:
- Warm, flushed skin
- Very small/constricted pupils
- Cold-like symptoms, such as runny nose or watery eyes
- Dry mouth
- Heavy feeling in the arms and/or legs
In addition to these heroin abuse signs, a person may also experience nausea, vomiting, and itching after using heroin. These initial symptoms can then give way to feelings of euphoria, slower heart rate, slowed breathing, and difficulty thinking clearly. This can cause a person to experience a trance-like state. These symptoms can last anywhere from four to six hours.
Physical Signs of Heroin Abuse
Sometimes a person will have changes to their physical appearance as a result of heroin abuse. They may display an unkempt or even dirty appearance. They may neglect their appearance because they are so focused on their next high. A person may also have injection sites known as track marks where they inject heroin into their body. These marks are not only in the veins in their arms, they may also be in between the toes and fingers. Other physical signs of heroin abuse include burns on the hands and/or fingers from smoking the drug.
A person’s home may also have drug abuse paraphernalia in their arm. Examples include items that can be used as tourniquets, such as rubber tubing. Needles, plastic bags, or pipes are all cues that a person may be abusing heroin.
What Are Heroin Drug Side Effects?
Heroin not only causes immediate effects when a person uses it, heroin abuse also causes long-term heroin drug side effects. These can include serious, life-threatening conditions. Examples include increased risk for bacterial infections due to intravenous (IV) drug abuse. One particularly deadly infection type is endocarditis, where bacteria invades the heart’s valves. If these valves do not work properly, the heart cannot pump. A person who abuses heroin intravenously is also at risk for hepatitis B and C as well as HIV.
Other long-term heroin abuse signs include experiencing liver or kidney diseases. A person may also have lung concerns, such as increased risks for pneumonia as well as tuberculosis. These serious health conditions can result because heroin can depress the immune system and affect lung function severely.
Do Not Ignore the Heroin Abuse Signs
If a loved one is showing signs they may be abusing heroin, they should not be ignored. If a family member does not feel comfortable asking a loved one if they could be abusing heroin, they can talk to professionals at White Sands Drug Treatment Centers who can help to plan an intervention and/or provide tips and advice about starting a conversation about the need to seek help. There are many different programs and treatment approaches available to help a person struggling with heroin addiction and abuse. The key is to recognize the heroin abuse signs as early as possible. Doing so means a person can ideally get help before they experience an overdose or the severe and long-term health issues associated with heroin abuse.
For more information on how you or a loved one can seek help for heroin abuse, please call White Sands Drug Treatment Centers at (877) 855-3470.
If you or a loved one needs help with abuse and/or treatment, please call the WhiteSands Treatment at (877) 855-3470. Our addiction specialists can assess your recovery needs and help you get the addiction treatment that provides the best chance for your long-term recovery.